Alabama, 2017Damaging Wind in Alabama, July 13, 2017
July 13, 2017 · NWS MOB · 1 event in 1 county or zone
Thunderstorms developed across southwest Alabama and produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southwest Alabama and produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 13, 2:23 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 13, 2:23 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
323 PM CDT Thu Jul 13 2017
.NEAR TERM /Now Through Friday/...A weak upper trof shifts from the
northeast Gulf to the north central Gulf through Friday, while the
northern reach of the trof over the lower Mississippi river valley
appears to begin to phase (at least temporarily) with the southern
periphery of an amplifying upper trof which evolves over the
interior eastern states. In response to this evolution, an upper
ridge over the interior southeast states weakens. While a surface
ridge oriented generally along the northern Gulf coast remains in
place through the period, with a southerly flow developing each day
with daytime heating followed by a land breeze developing overnight,
a tropical wave also slowly moves from the eastern Gulf this evening
to the central/north central Gulf by Friday afternoon.
Subsidence associated with the upper ridge will initially hold
precipitable water values to 1.7-1.8 inches over the interior
eastern portion of the area, with values otherwise near 2.0 inches.
With the weakening of the upper ridge and the tropical wave shifting
westward, precipitable water values of 2.0-2.2 inches follow for
tonight and Friday, with the highest values over the westernmost
portion of the area closer to the more favorable environment
associated with the weak upper trof. For this evening, will see
some isolated convection lingering over the area, then late tonight
into Friday morning will see isolated to scattered development
initially near the immediate coast and spreading/developing further
inland later in the morning as the axis of the tropical wave shifts
across the marine area along with daytime heating. For Friday
afternoon, expect the best coverage to be over the western portion
of the area as the axis of the tropical wave continues a bit further
west, and also where the most favorable convective environment will
exist (compared to progressively less favorable conditions further
to the east closer to the upper ridge). Severe storm development is
not expected, but the stronger storms will be capable of gusty
winds, heavy downpours, and frequently lightning. Lows tonight range
from the lower 70s inland to the mid 70s at the coast. Highs on
Friday will range from the lower 90s inland to the upper 80s at the
coast. /29
.SHORT TERM /Friday night Through Sunday night/...Deep layer
ridging breaks down through the short term period as an upper
ridge builds across the western states and a downstream trough
digs across the eastern states. This will send an associated sfc
frontal boundary southward toward the forecast area on Saturday.
Ahead of this boundary, diurnal convection will continue over the
area with scattered showers and storms expected on Saturday. Isolated
to scattered late night and early morning showers and storms will
continue to be a possibility along the coast and over the
adjacent coastal waters. Frequent lightning and locally heavy
rainfall will be the primary threat associated with the storms, as
deep moisture profiles will continue to limit severe threat. As
the upper trough and frontal boundary settles over the area on
Sunday, it will serve to enhance the coverage of showers and
thunderstorms. Highs on Saturday will be in the upper 80s and low
90s with lows in the mid and upper 70s. /13
.LONG TERM /Monday Through Thursday/...The front and upper trough
will continue over the region early in the week with a continued
enhancement of showers and thunderstorms especially during the
afternoon and early evening hours. Frequent lightning and locally
heavy rainfall will continue to be the main threat in
thunderstorms as precipitable water values remain around 2 inches.
Upper ridging begins to nose back into the area from the west by
the middle of next week, bringing a return to a more typical
summertime scattered diurnally driven shower and thunderstorm
pattern. Due to the clouds and rain, temps will trend below normal
early in the week before returning back to climatological
normals. /13
&&
.MARINE...A light southerly flow prevails through the period, except
for occasionally becoming northerly each night. Seas will be near 2
feet through the period, although both winds and seas will be higher
near showers and thunderstorms. /29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 73 90 74 88 / 30 60 40 60
Pensacola 75 88 77 88 / 30 40 40 50
Destin 77 89 78 87 / 30 40 30 40
Evergreen 73 90 73 91 / 20 50 20 50
Waynesboro 72 90 72 90 / 20 60 30 50
Camden 73 91 74 92 / 20 60 20 50
Crestview 73 90 74 90 / 20 40 20 50
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 13, 4:09 AM CST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
509 AM CDT Thu Jul 13 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-141015-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
509 AM CDT Thu Jul 13 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
Scattered to occasionally numerous showers and thunderstorms are
expected across southeast Mississippi and far southwest Alabama,
with more isolated activity possible over the western Florida
panhandle and south central Alabama. A few of the stronger storms
that develop will be capable of producing gusty outflow winds,
frequent lightning strikes, and locally heavy rainfall. Showers
and storms will decrease in coverage tonight, except near the
coast where late night storms will continue to be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There will be a continued chance of showers and thunderstorms
each day through the period, with the best chances for more
widespread activity occurring Sunday and Monday. A few of the
stronger storms will be capable of producing gusty outflow winds,
frequent lightning strikes, and locally heavy rains.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Wednesday.
GMZ630>635-650-655-670-675-141015-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
509 AM CDT Thu Jul 13 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Most of the showers and storms over the
coastal waters will be occurring early this morning and then
again late tonight. Frequent lightning will be likely in and in
and near storms, as well as gusty outflow winds. Isolated
waterspouts will also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Winds and seas will be locally higher near scattered storms
through the period, with showers and storms most numerous over the
coastal waters during the late night and early morning hours.
Frequent lightning will be likely in and near the storms, as well
as gusty outflow winds.
In the hours before
Special weather statement, Jul 13, 3:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Mobile AL
418 PM CDT THU JUL 13 2017
MSZ067-076-132200-
Greene MS-Wayne MS-
418 PM CDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL WAYNE AND NORTHWESTERN GREENE COUNTIES UNTIL 500 PM CDT...
At 418 PM CDT, the strong thunderstorm was located 13 miles south of
Clara, or 14 miles east of Richton. This storm was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3130 8866 3109 8884 3132 8884 3153 8875
3138 8860
TIME...MOT...LOC 2118Z 224DEG 4KT 3138 8870Special weather statement, Jul 13, 3:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
440 PM CDT THU JUL 13 2017
ALZ058-060-132230-
Covington AL-Crenshaw AL-
440 PM CDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES UNTIL 530 PM
CDT...
At 440 PM CDT, the strong thunderstorm was located near Opp, moving
north-northwest at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Opp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3111 8627 3142 8648 3151 8620 3115 8619
TIME...MOT...LOC 2140Z 158DEG 12KT 3124 8623
Special weather statement, Jul 13, 3:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
447 PM CDT THU JUL 13 2017
MSZ075-076-132230-
Perry MS-Greene MS-
447 PM CDT THU JUL 13 2017
...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN PERRY AND NORTHWESTERN GREENE COUNTIES UNTIL
530 PM CDT...
At 445 PM CDT, the strong thunderstorms were located from 7 miles
northeast of Richton to near Beaumont, and moving west at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Richton and Beaumont.
In addition to strong winds, these storms will be capable of
producing numerous cloud to ground lightning strikes and torrential
rainfall which could lead to localized flooding. Seek safe shelter
indoors until these storms have passed.
LAT...LON 3143 8898 3114 8903 3109 8884 3143 8879
TIME...MOT...LOC 2145Z 090DEG 14KT 3139 8883 3117 8885
Thunderstorm Wind, Covington
- When
- July 13, 4:00 PM CST to 4:02 PM CST
- Where
- Covington County, 1 mi N of Opp
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.294, -86.250
Winds estimated at 60 mph downed trees along Highway 331.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715400.